Texas, 2018

Hail in Texas, May 18, 2018

May 18, 2018 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed over the South Plains on the afternoon of the 18th. One of these storms became severe as it moved over northwestern portions of the city of Lubbock (Lubbock County) and dropped one inch size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed over the South Plains on the afternoon of the 18th. One of these storms became severe as it moved over northwestern portions of the city of Lubbock (Lubbock County) and dropped one inch size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 1:24 PM CST, 25 minutes earlier.

Area forecast discussion, May 18, 1:24 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
224 PM CDT Fri May 18 2018

.DISCUSSION...
Elevated convection continued to develop across the southern
South Plains early this afternoon. This was largely in response to
weak height falls impinging on a N-S axis of richer PWATs all
underneath favorable upper diffluence. Although recent high
resolution CAMs have a poor handle on this activity, the
expectation is for this elevated convection to gradually become
surface based as it progresses NE into an increasingly unstable
airmass focusing in the eastern Panhandle. This seems plausible
given diminishing CINH downstream of this elevated convection as
temps rise into the mid 90s. The dryline meanwhile will slowly
become better defined across our western zones this afternoon
before making an eastward push later today as a weak upper trough
axis lifts NE. The dryline may not benefit us much as the brunt of
850mb moisture advection shifts into the eastern Panhandle in
response to stronger height falls arriving there this evening. As
such, PoPs continue to be highest in our NE zones where high based
supercells could easily develop by late day within 3000 J/kg of
CAPE and 35 knots of deep layer shear.

Behind tonight's shortwave trough, a weak upper low is progged to
develop over eastern CO and meander slowly eastward through
Sunday. Following deeper and drier SW flow on Saturday with
conditional dryline PoPs off the Caprock, departure of the
aforementioned low should release a cold front southward through
the Panhandle Saturday night before slowing across our southern
zones on Sunday. Maintained healthy 40-50% PoPs Sat night for this
boundary's arrival, while thinning these out on Sunday under
shortwave ridging and cooler/more stable air following the
earlier precip. Rain chances should see some resurgence Sun night
as a deeper fetch of Gulf moisture resumes ahead of increasingly
cyclonic SW flow. This theme remains mostly intact each day
through at least Wednesday, but PoPs each day will be highly
contingent on any pre-existing boundaries including the dryline.
With generally modest SW flow aloft, the dryline should occupy a
more westerly longitude each day...perhaps remaining in eon NM
each days. Steady height rises ahead of sharper upper ridging now
appear more likely by late week as the western CONUS cyclone
slowly decays and sweeps east across the central and northern
Rockies, so rain chances were culled accordingly for Thu and Fri.

&&

.FIRE WEATHER...
Southwest winds behind a developing dryline will slowly increase
to 15 to 25 mph in the coming hours across the western South
Plains. RH values should easily fall into the single digits, mainly
west of the Highway 385 corridor, where most fuels did not
benefit from rainfall in the past week. Red Flag Warning remains
valid through 9 PM at which point winds will diminish to under 15
mph.

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021-022-027-
028-033-034-039-040.

&&

93
Hazardous weather outlook, May 18, 9:58 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1058 AM CDT Fri May 18 2018

TXZ021>044-190400-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1058 AM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Elevated to critical wildfire weather is expected this afternoon
and early evening across the western South Plains and extreme
southwestern Texas Panhandle, where a Red Flag Warning is in
effect. Severe thunderstorms may develop this afternoon and
evening. These storms are most likely to form east of the
Interstate 27 corridor particularly across the southern Texas
Panhandle. Hail to the size of baseballs and 70 mph wind gusts are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms are also possible Saturday night and
Sunday. Strong or severe thunderstorms also may develop Monday
through Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening
across the northeastern South Plains, northern Rolling Plains, and
southeastern Texas Panhandle.

In the hours before

Special weather statement, May 18, 1:38 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lubbock TX
238 PM CDT FRI MAY 18 2018

TXZ035-182000-
Lubbock TX-
238 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK COUNTY UNTIL
300 PM CDT...

At 236 PM CDT, emergency management reported a strong thunderstorm
near Wolfforth, or 7 miles west of Lubbock, moving northeast at 25
mph.  This storm produced pea size hail when it moved over the city
of Wolfforth.

Up to one half inch diameter hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Lubbock International Airport,
Texas Tech University, Downtown Lubbock, Lubbock South Plains
Mall and New Deal.

LAT...LON 3355 10208 3362 10208 3379 10189 3359 10171
      3349 10203
TIME...MOT...LOC 1936Z 232DEG 22KT 3355 10200

JORDAN

The radar

The Lubbock radar (KLBB), 15 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lubbock

When
May 18, 1:49 PM CST
Where
Lubbock County, 0.92 mi NNW of West Carlisle
Measured
1 in hail
Reported by
Public
Coordinates
33.592, -101.957

Hail up to the size of quarters was reported near 4th Street and Milwaukee Avenue in Lubbock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747338.